Ann Geriatr Med Res.  2019 Mar;23(1):35-37. 10.4235/agmr.18.0050.

Quetiapine-Induced Severe Hypoglycemia in Patient Without Diabetes Mellitus: A Case Report

Affiliations
  • 1Department of Anesthesiology and Pain Medicine, Jeju National University School of Medicine, Jeju, Korea.
  • 2Department of Internal Medicine, Jeju National University School of Medicine, Jeju, Korea. peonysalee@gmail.com
  • 3Institute for Medical Science, Jeju National University, Jeju, Korea.

Abstract

Hypoglycemia is a serious event in older patients with diabetes mellitus because it increases the risk of various conditions including cardiovascular disease, and dementia, as well as the risk of falls in these individuals. Quetiapine is a widely used antipsychotic drug with diverse indications, and it may be prescribed to older patients. We report on our treatment of an older individual without diabetes mellitus who manifested severe hypoglycemia induced by quetiapine. The hypoglycemia was accompanied by endogenous hyperinsulinemia but was not related to the presence of a pancreatic tumor or antibodies, and adrenal function was normal. The hypoglycemia was so severe that only massive 20% dextrose infusion could maintain normoglycemia. After the patient stopped taking quetiapine, his blood glucose concentration started to increase slowly toward normoglycemia. We finally diagnosed this case as quetiapine-related severe hypoglycemia in a patient without diabetes mellitus, and report our findings here.

Keyword

Hypoglycemia; Aged; Quetiapine fumarate

MeSH Terms

Accidental Falls
Antibodies
Blood Glucose
Cardiovascular Diseases
Dementia
Diabetes Mellitus*
Glucose
Humans
Hyperinsulinism
Hypoglycemia*
Quetiapine Fumarate
Antibodies
Blood Glucose
Glucose
Quetiapine Fumarate
Full Text Links
  • AGMR
Actions
Cited
CITED
export Copy
Close
Share
  • Twitter
  • Facebook
Similar articles
    DB Error: unknown error